Hail, Garza
- When
- May 3, 3:12 PM CST
- Where
- Garza County, 5.5 mi ENE of Justiceburg
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 33.049, -101.108
A webcam feed near Lake Alan Henry showed hail up to golf ball size.
A third consecutive day of severe storms impacted the region on the afternoon and evening of the third. An approaching upper level jet streak aided in the development of thunderstorms along a dryline draped from north to south over the eastern South Plains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A third consecutive day of severe storms impacted the region on the afternoon and evening of the third. An approaching upper level jet streak aided in the development of thunderstorms along a dryline draped from north to south over the eastern South Plains. A very moist airmass that had been present the previous couple of days remained in place. Under strong heating in the eastern South Plains, storms were able to take advantage of ample instability in place and quickly became severe. One supercell thunderstorm produced hail up to 3.50 inches in diameter in Quitaque (Briscoe County). A supercell thunderstorm north of Cotton Center (Hale County) produced a brief tornado before dissipating.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 3, 2:04 PM CST, 1 hour 8 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 304 PM CDT Fri May 3 2024 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This evening through Saturday) Issued at 301 PM CDT Fri May 3 2024 The low stratus cloud deck is beginning to clear out early this afternoon across the South Plains and far southwest Texas Panhandle. The low clouds will continue break across the remainder of the area this afternoon. With the early clearing, temperatures are quickly warming into the 80s while temperatures under the cloud cover remain much cooler in the 60s to lower 70s. Thus, there is a strong differential heating boundary present across the area today and will be a potential location for additional storm development. As of 2 PM CDT, the sharpening dryline is present along a line from Seminole to Sundown to Muleshoe and bending westward into New Mexico as lee cyclogenesis strengthens in east southeast Colorado. Dewpoints east of the dryline range from the upper 50s to upper 60s. Satellite imagery shows low level moisture advecting northward with the southeast surface winds. Thunderstorms (a few severe) have already begun to develop east of Big Spring and just south of I-20. In addition, towering cumulus clouds are beginning to develop along the dryline across the South Plains. Significant instability is present east of dryline this afternoon with SBCAPE values in excess of 3000+ J/kg and modest effective bulk shear of 30 to 40 knots, which is capable of support strong to severe supercells. Steep midlevel lapse rates and strong buoyancy will support very large hail up to baseball size and damaging wind gusts up to 70 mph. A tornado or two is possible, with the best environment across the Rolling Plains where the differential heating boundary is present with abundant low level moisture and east southeast low level mean flow. A few storm splits may be possible with the right movers headed southeast, potentially along the aforementioned pre-existing boundary. These right moving storms would pose the greatest threat for a tornado, especially this evening as low level shear increases. Most storms will be moving east northeast this afternoon and evening with slower storm motions around 10 to 20 mph, which could pose a localized flash flooding threat. Thunderstorms should move east out of the forecast area late this evening before Midnight. && .LONG TERM... (Saturday night through next Thursday) Issued at 301 PM CDT Fri May 3 2024 The severe weather threat will continue into Saturday. Winds behind a cold front will switch to generally out of the east will bring sufficient Gulf moisture to the area. Instability may take some time to develop given stubborn morning cloud cover, however it is expected to reach similar magnitudes as today, favoring the southern South and Rolling Plains. While forcing is not overly impressive, an upper shortwave should be more than enough to trigger potentially severe storms during Saturday afternoon/evening hours. Main threats include large hail, damaging winds, and locally heavy rain/flooding. While tornadoes are unlikely, they cannot be completely be ruled out. Much of the precipitation should move out of the forecast area by midnight. The active weather seen over the past several days will finally begin to quiet down on Sunday as weak upper ridging builds over the region. A fast moving upper trough on Monday brings a brief return of shower and thunderstorm chances. GFS/NAM timing (moving precipitation out of the area by late-morning) is generally favored at this time given the relatively stronger steering flow. As such, any severe weather threat would be limited. A mostly zonal flow pattern aloft and westerly surface winds look to allow for warm and dry conditions to prevail through much of next week. && .AVIATION... (18Z TAFS) Issued at 1242 PM CDT Fri May 3 2024 The low stratus decks have begun to break at LBB with VFR conditions returning, while PVW/CDS continue to linger in MVFR to IFR conditions due to low ceilings and will likely persist through the afternoon. Thunderstorms are possible this afternoon, but are contingent on several variables. At this time, LBB has the highest chances for vicinity thunder this afternoon and early evening. However, amendments will be made as confidence increases on location and timing of storms this afternoon and evening. Winds will begin to veer to the southwest overnight ahead of a cold front that will pass south through all three sites tomorrow morning/mid-morning. Low stratus, MVFR ceilings will return again as they fill in behind the front tomorrow morning. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...11 LONG TERM....19 AVIATION...11
Hazardous Weather Outlook National Weather Service Lubbock TX 1124 AM CDT Fri May 3 2024 TXZ021>044-041630- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 1124 AM CDT Fri May 3 2024 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...This afternoon and tonight. Severe thunderstorms are possible this afternoon and evening mainly for areas in the southern South Plains and southern Rolling Plains. Large hail up to baseball size and damaging wind gusts will be the main threat but a tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Widespread showers and thunderstorms are expected across much of the South Plains and Rolling Plains Saturday and Saturday night. In addition to producing severe hail at times, thunderstorms will pose a threat for localized flooding from heavy rainfall. There is a slight chance of thunderstorms Sunday and Monday across the entire region, mainly during the morning hours. Severe weather potential looks to be limited at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
The Lubbock radar (KLBB), 94 km away, was scanning. The volume nearest the first event began at 21:12 UTC.
6 hail, 1 tornado. Local standard time, as filed.
A webcam feed near Lake Alan Henry showed hail up to golf ball size.
An off-duty NWS employee and a trained spotter reported a brief tornado north of Hale Center that remained over an open field.
An NWS cooperative weather observer reported golf ball size hail at White River Lake.
Local broadcast media relayed a report of hail up to two inches in diameter in Dickens. No damage was reported.
A storm chaser reported ping pong ball size hail along Texas State Highway 70 north of Matador.
The volunteer fire department in Quitaque and officials with Caprock Canyons State Park reported hail up to 3.50 inches in diameter in Quitaque. No damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyThe tornado archive for Texas, 2024Warnings in Texas, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1166467, 1166472, 1166545, 1166468, 1166469, 1166470, 1166471.